Kansas, 2016

Hail and Damaging Winds in Kansas, June 23, 2016

June 23, 2016 · NWS ICT · 7 events in 5 counties and zones

Scattered severe thunderstorms developed over parts of South-Central Kansas in the afternoon of the 23rd then developed over parts of Southeast Kansas early that evening. The environment was moisture-laden and very unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered severe thunderstorms developed over parts of South-Central Kansas in the afternoon of the 23rd then developed over parts of Southeast Kansas early that evening. The environment was moisture-laden and very unstable. As such, the potential for wet microbursts existed with the primary threats being damaging winds and very heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 11:46 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 11:46 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1246 PM CDT THU JUN 23 2016

.UPDATE...
Issued at 1033 AM CDT Thu Jun 23 2016

15z surface analysis showed quasi-stationary boundary draped
from just north of Iola, KS to Wichita to near Medicine Lodge.
Elevated convection associated with MCV in southwest Kansas
continues to develop eastward along instability axis just
north of front. Earlier runs of HRRR/RAP seemed to have a
better handle on short term trends over recent runs with
continued development eastward through the early afternoon
generally along/south of Hwy 56. While initially elevated
along/north of Hwy 50, expect some surface based storms
along/south of stalled front from the Wichita area eastward
across the Flint Hills and southeast Kansas during the
afternoon. Rather high precipitable water values and slow
movement will support heavy rainfall. Deep layer shear while
modest should also allow for strong to marginally severe storms
with some hail and downburst wind potential through the afternoon.

KED

&&

.SHORT TERM...(Today through Saturday night)
Issued at 300 AM CDT Thu Jun 23 2016

Forecast highlight is periodic thunderstorm chances the next
several days.

Dying complex of storms is currently inching east over the
central and southern High Plains, with a quasi-stationary frontal
zone situated west-east across middle portions of Kansas.
Temperature-wise, suspect dense cirrus emanating from current
southern High Plains activity should tend to suppress afternoon
heating today, so probably looking at highs mostly in the low-mid
90s, although upper 80s are possible portions of central KS.

Thunderstorm-wise, expecting at the very least isolated to widely
scattered thunderstorms to develop in the vicinity of the frontal
zone mainly this afternoon, supported by the approaching mid-
level convectively-induced disturbance. The highest chances
should generally be between I-70 and northern OK. As advertised
by many of the short-term hi-res models, could be looking at
somewhat higher thunderstorm coverage than expected, especially if
current southern High Plains activity is able to survive the next
several hours and re-intensifies as it approaches the forecast
area early this afternoon. Regardless of coverage, likely not
looking at a widespread severe weather episode given weak flow
aloft/deep layer shear, although ample instability will promote a
handful of strong/severe storms, with localized occurrences of
damaging winds and large hail as well. Hail threat will subside by
sunset with loss of heating. Additionally, above normal
precipitable waters and expected slow storm motion will promote
locally very heavy rain, supporting pockets of flooding.
Strengthening low-level jet should allow storm activity to
persist or even increase in coverage overnight, with continued
pockets of strong to damaging winds and locally heavy rain
possible.

Front is expected to wash out back north Friday as southerly flow
increases. There may be lingering showers/storms Friday morning
over central/east-central KS, but thinking mostly sunny and warmer
temperatures will return by Friday afternoon, along with breezy
south winds.

Another cold front is expected to approach the region from the
northwest Saturday afternoon/evening, with warming temperatures
and breezy/windy southerly winds ahead of it. Should see at least
isolated to widely scattered thunderstorms Saturday late afternoon
and evening over mainly central/north-central KS in the vicinity
of the front, as the far southern extent of Northern Plains
shortwave energy grazes the Central Plains. If storms generate a
large enough cold pool, activity would tend to propagate southeast
into southern KS during the evening and overnight, but unsure on
storm coverage at this time. Regardless, weak flow aloft/deep
layer shear should prevent widespread severe storms.

Kleinsasser

.LONG TERM...(Sunday through Wednesday)
Issued at 300 AM CDT Thu Jun 23 2016

GFS ensemble members along with the ECMWF, operational GFS and
GEM continue to support a breakdown of the southern/southeast
CONUS mid/upper ridge next week, as longwave troughing develops
over eastern North America. This will allow the stronger belt of
mid/upper westerlies and associated quasi-stationary frontal zone
to become established further south/southwest over the Kansas and
Mid-America region, supporting the potential for periodic
thunderstorm chances through the week. GFS is especially bullish
with this scenario, supporting 2-3 thunderstorm complexes across
the region from Monday night through Wednesday night. This pattern
would support the potential for a few rounds of damaging winds
and heavy rain, which could lead to flooding concerns if multiple
rounds of storm complexes occur. Furthermore, the increasing
influence of Canadian high pressure from the north along with
potential for extensive clouds should support cooler temperatures
by mid-late week.

Kleinsasser

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu Jun 23 2016

Complex of storms associated with MCV moving into south central
Kansas this afternoon will affect southern Kansas until early this
evening. While VFR conditions will prevail away from convection
expect a few periods of MVFR and IFR in thunderstorms. Strong to
marginally severe winds possible. Otherwise a lull in convection
is possible later this evening along the stalled surface front.
Some convection off the high Plains could impact the area again
late tonight into early Friday morning as the front migrates north
again across the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    94  74  96  74 /  60  50  20  10
Hutchinson      91  72  96  74 /  70  50  20  10
Newton          91  72  94  74 /  70  50  30  10
ElDorado        93  72  94  74 /  70  50  20  10
Winfield-KWLD   96  74  96  74 /  40  40  20  10
Russell         90  71  96  74 /  40  50  20  20
Great Bend      90  71  96  74 /  60  50  20  20
Salina          91  72  96  75 /  40  50  30  10
McPherson       91  72  96  74 /  60  50  30  10
Coffeyville     96  74  93  73 /  30  30  20  10
Chanute         94  73  92  73 /  40  50  30  10
Iola            93  72  92  73 /  40  50  30  10
Parsons-KPPF    95  74  92  73 /  40  40  30  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT this evening for KSZ098>100.

&&

UPDATE...KED
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Jun 23, 10:00 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT THU JUN 23 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1100 AM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 100 TO 106 DEGREES ARE FORECAST THIS AFTERNOON
ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS...WITH THE
HIGHEST READINGS OVER FAR SOUTHEAST KANSAS.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
GENERALLY ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO
COTTONWOOD FALLS LINE. STRONG TO SEVERE STORMS AND SOME WITH
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE MAIN RISKS BEING
QUARTER SIZE HAIL...DOWN-BURST WINDS TO 70 MPH AND MINOR LOWLAND
FLOODING. STORMS SHOULD BE MORE ISOLATED FURTHER NORTH CLOSER TO
I-70.

THUNDERSTORM CHANCES MAY LINGER WELL INTO THE EVENING AND
OVERNIGHT HOURS. WHILE THE RISK FOR SEVERE STORMS SHOULD DIMINISH
TONIGHT WITH RISK FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER
MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES AROUND 100 DEGREES ARE EXPECTED AREAWIDE SATURDAY
AFTERNOON...AND OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST
KANSAS SUNDAY AFTERNOON.

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST
FROM SATURDAY EVENING THROUGH MID NEXT WEEK. A HANDFUL OF STRONG
TO MARGINALLY SEVERE STORMS ARE POSSIBLE...ALONG WITH POCKETS OF
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING
GENERALLY ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO
COTTONWOOD FALLS LINE. ADDITIONALLY...HEAVY RAINFALL AND FLOODING
REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jun 23, 11:49 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 PM CDT THU JUN 23 2016

KSZ050-067-231830-
RENO KS-RICE KS-
1249 PM CDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 130 PM CDT

* AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  ZENITH...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.  FREQUENT LIGHTNING HAS ALSO BEEN
OCCURRING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LYONS...STERLING...NICKERSON...PRETTY PRAIRIE...ARLINGTON...
  TURON...PARTRIDGE...SYLVIA...ALDEN...PLEVNA...ABBYVILLE...
  RAYMOND AND LANGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3834 9803 3774 9801 3773 9846 3834 9848
TIME...MOT...LOC 1747Z 247DEG 23KT 3803 9848

METZGER
Special weather statement, Jun 23, 12:29 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT THU JUN 23 2016

KSZ050-051-067-231915-
MCPHERSON KS-RENO KS-RICE KS-
129 PM CDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 215 PM CDT

* AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER PARTRIDGE...
  OR 8 MILES WEST OF SOUTH HUTCHINSON...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH VERY HEAVY RAIN FALL AND DANGEROUS
LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...LYONS...SOUTH HUTCHINSON...STERLING...HAVEN...
  NICKERSON...PRETTY PRAIRIE...ARLINGTON...PARTRIDGE...ALDEN...
  PLEVNA...ABBYVILLE...RAYMOND...YODER...WILLOWBROOK...
  CHENEY STATE PARK...HUTCHINSON AIRPORT AND CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3834 9848 3836 9790 3773 9770 3773 9816
      3809 9844
TIME...MOT...LOC 1827Z 249DEG 23KT 3799 9809

METZGER
Special weather statement, Jun 23, 12:44 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
144 PM CDT THU JUN 23 2016

KSZ083-231930-
SEDGWICK KS-
144 PM CDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR CHENEY...
  MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS, WIND GUSTS UP TO 50 MPH AND
VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GODDARD...CLEARWATER...CHENEY...GARDEN PLAIN...
  VIOLA AND LAKE AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3772 9781 3774 9772 3773 9770 3774 9770
      3777 9757 3748 9749 3748 9781
TIME...MOT...LOC 1842Z 222DEG 11KT 3755 9775

METZGER
Special weather statement, Jun 23, 1:01 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT THU JUN 23 2016

KSZ050-051-067-068-083-231945-
SEDGWICK KS-HARVEY KS-MCPHERSON KS-RENO KS-RICE KS-
201 PM CDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  HUTCHINSON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND
VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...NEWTON...MCPHERSON...PARK CITY...VALLEY CENTER...
  HESSTON...MAIZE...SOUTH HUTCHINSON...HALSTEAD...NORTH NEWTON...
  MOUNDRIDGE...SEDGWICK...INMAN...BUHLER...COLWICH...HAVEN...
  BURRTON...GALVA...MOUNT HOPE AND ANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3850 9759 3786 9723 3772 9779 3832 9814
TIME...MOT...LOC 1859Z 235DEG 26KT 3812 9790

METZGER
Special weather statement, Jun 23, 1:31 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT THU JUN 23 2016

KSZ083-232015-
SEDGWICK KS-
231 PM CDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GODDARD...MOVING EAST AT 15
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...HAYSVILLE...MULVANE...GODDARD...CLEARWATER...
  DOWNTOWN WICHITA...EASTBOROUGH...WEST WICHITA...
  MCCONNELL AIR FORCE BASE...SOUTH WICHITA...NORTHEAST WICHITA...
  EISENHOWER NATIONAL AIRPORT...EAST WICHITA...
  JABARA AIRPORT AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3749 9762 3767 9762 3777 9716 3749 9716
TIME...MOT...LOC 1929Z 269DEG 15KT 3759 9754

MCGUIRE

The radar

The Wichita radar (KICT), 34 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sumner

When
June 23, 1:37 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
37.390, -97.640

A picture was sent in by the public to KAKE TV .

Thunderstorm Wind, Harvey

When
June 23, 1:40 PM CST to 1:42 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.040, -97.340

Amateur radio reported that the top 15 feet of an elm tree was brought down. The time is an approximation from radar.

Hail, Butler

When
June 23, 2:35 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.940, -97.020

Thunderstorm Wind, Butler

When
June 23, 3:00 PM CST to 3:03 PM CST
Where
Butler County, 3.21 mi NNW of El Dorado Res
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.910, -96.850

This was a delayed report of a large tree that snapped with multiple large limbs broken. Corn was laid over in the area.

Hail, Montgomery

When
June 23, 5:20 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
0.75 in hail
Reported by
Public
Coordinates
37.230, -95.710

The report was sent in via Twitter.

Thunderstorm Wind, Labette

When
June 23, 5:24 PM CST to 5:25 PM CST
Where
Labette County, 2.15 mi NW of Parsons
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.370, -95.300

Two small trees were uprooted.

Thunderstorm Wind, Labette

When
June 23, 5:51 PM CST to 5:53 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.340, -95.270

This was a delayed report from Twitter of a gas station canopy blown over at the Stockyard Travel Plaza. The time of the event was an estimate from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647160, 640313, 647161, 640314, 647162, 640315, 640316.